1. Health
Send to a Friend via Email

Discuss in my forum

Mary Shomon

Agent Orange Increases Risk of Autoimmune Thyroid Disease

By April 26, 2010

Follow me on:

Some thyroid news out of the American Association of Clinical Endocrinologists annual meeting in Boston. Apparently, veterans who have been exposed to Agent Orange are three times more likely to develop the autoimmune thyroid disease known as Graves' disease, which typically causes hyperthyroidism, an overactive thyroid. Agent Orange is the name that was given to a dioxin-based herbicide that was used by the U.S. military during the war in Vietnam.

Apaprently, Agent Orange exposure does not appear to trigger an increase in any other type of thyroid condition, such as thyroid cancer or nodules. But another interesting finding: apparently, the prevalence of hypothyroidism in those exposed to Agent Orange is actually lower.

About Mary Shomon | Thyroid Forum | Twitter | Facebook

Photo: clipart.com

Source:

Varanasi, Ajay MD, et. al. "Abstract #1046: Are Veterans Exposed to Agent Orange More Likely to Get Graves' Disease?" American Association of Clinical Endocrinology Conference 2010 Abstracts (PDF)

AACE: Agent Orange Ups Some Thyroid Risks -- MedPage Today

Comments
April 27, 2010 at 5:32 pm
(1) Dani says:

Do the findings address the offspring of vets who were exposed to Agent Orange?

November 28, 2011 at 7:33 pm
(2) Liz says:

I am a 39 year old female that was diagnosed hyperthyroid graves disease 8 years ago, my father was exposed to agent irange and is now and has been suffering fron diabetes and geart failure, i was conceived after hus return if the exposure and there are no reportef thyroid conditiins in my family except for me, i cant help but wonder uf there is a link, any info anyine has, u woukd be interested ib hearing

August 25, 2010 at 5:32 pm
(3) George Craig says:

Told I had hyperthyroid 10 years after returning from VN. Treated with radio active idodine..now have hypo and on medication. Will the VA ever recognize this as due to agent orange?

October 22, 2011 at 7:39 pm
(4) Les Allen says:

I would like to know the answer to this question also. I served 2.5 tours in VN and had hyerthyroid 12 years after returning. I also was treated with radio active idodine and now have to take medication because doctor killed my thyroid.

May 29, 2012 at 3:59 pm
(5) Beth says:

Me, too! My dad died of cancers attributed to Agent Orange, and here I am, 39 year old female, with a Graves diseased thyroid that grew back 14 years after removal. Not one person in my family has this or psoriasis, but of which are autoimmune, and both of which are making my life miserable.

November 21, 2012 at 8:39 pm
(6) Mindy says:

Liz, I have the same sort of situation as you. I am 33, and my father was exposed to the agent orange when he served in Vietnam. When I was conceived my father was fully broke out in hives caused by the agent orange. He developed other symptoms throughout the years which eventually caused his death in 2001.

I have just been diagnosed with goiter. Yet there is no one else in my family with it. So yes, I am curious if this could be linked to what my father came in contact with, and with him being broke out in the hives while I was conceived- could that be causing this.

Thank you ahead of time for any thoughts or ideas on the matter.

February 12, 2013 at 12:53 pm
(7) Jen says:

Interesting…my dad also exposed to agent orange and diagnosed with diabetes etc. I have been suffering from thyroid disorders that are doing opposite of what most thyroid disorders do. My doctor asked me out of the blue if my dad had ever been exposed to agent orange… i think she is on to something. I was also born with a leg defect which was corrected over time. My legs were pointed inward so I had to wear braces for the first 3 years. I have excruciating pain in my knees to this day. 36 years of age.

September 24, 2013 at 12:38 pm
(8) Lee Hays says:

I too was diagnosed with hyperthyroidism and opted for the radioactive iodine treatment, which killed my thyroid. I was diagnosed within 2 years of returning from Vietnam. I have been on thyroid supplements now for many years. Can this be due to exposure to agent orange. I was in country in the northern zone, which I understand was heavily defoliated with agent orange.

January 7, 2014 at 9:44 am
(9) Mario says:

Goiter. is often also caused by severe obesity. If this is the case it will go away when one loses weight.

Leave a Comment

Line and paragraph breaks are automatic. Some HTML allowed: <a href="" title="">, <b>, <i>, <strike>

©2014 About.com. All rights reserved.

We comply with the HONcode standard
for trustworthy health
information: verify here.